Maryland, 2021

Winter Storm in Maryland, February 1 to 2, 2021

February 1 to 2, 2021 · NWS LWX · 4 events in 4 counties and zones

Closed low pressure slowly tracked into the Ohio Valley on the 31st before transferring its energy to low pressure off the Mid-Atlantic Coast on the 1st of February. The coastal low slowly tracked northeast while intensifying through midday on February the 2nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Closed low pressure slowly tracked into the Ohio Valley on the 31st before transferring its energy to low pressure off the Mid-Atlantic Coast on the 1st of February. The coastal low slowly tracked northeast while intensifying through midday on February the 2nd.

Snow overspread the area on the 31st of January ahead of the first low. Drier air and warmer air moved in aloft, causing snow to change to a light wintry mix on the night of the 31st into the 1st. However, another period of snow developed as the coastal low strengthened to the east later on the 1st and that continued into the 2nd.

Total snowfall accumulations ranged from around 1 to 3 inches in southern Maryland, to around 3 to 5 inches around Interstate 95, to around 6 to 12 inches west of Interstate 95, with locally 12 to 20 inches in the higher elevations of western Maryland as well as the Catoctin Mountains. Ice accumulation from freezing rain averaged around a tenth to a quarter inch east of the Catoctin Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 31, 9:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 31, 9:30 PM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
930 PM EST Sun Jan 31 2021

.SYNOPSIS...

Low pressure is organizing offshore of the North Carolina coast
and will track slowly north tonight and will stall off of the
Delaware coast Monday into Monday night before lifting out to
the northeast Tuesday. High pressure will return for Thursday
before low pressure and its associated cold front impacts the
area late in the week.

&&

.NEAR TERM /THROUGH MONDAY/...

Light snow continues over northern MD and the eastern WV
panhandle this evening, but should taper off to fzdz overnight
as mid-level dry slot continues to push northward. Elsewhere,
fzdz has become the main p-type due to loss of ice crystals.
Low-lvl northeasterly convergent flow into low pressure off of
the northeast NC coast will be the primary forcing mechanism for
fzdz. Temperatures remain below freezing in most areas with the
exception of far southern St. Mary's County and will hold steady
overnight and perhaps just rise abv freezing sometime tomorrow,
but not a guarantee due to northerly flow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
The low will emerge off the Delmarva coast Monday morning as
winds turn out of the north, advecting in colder air from the
north as it continues to strengthen. As this takes place, any
light wintry mix Monday morning will transition back over to
snow Monday afternoon and Monday night, especially north of
interstate 50 where the better moisture will reside. Additional
snow accumulations are expected Monday afternoon and Monday
night, with the higher amounts of perhaps several inches
relegated along and north of I-70. Further south, precip amounts
will be on the lighter side Monday and Monday evening, with snow
accumulations generally less than an inch or two.

The low will make slow northward progress Monday night into
Tuesday, with some of the latest guidance painting light snow
lingering into the first half of the day Tuesday, particularly
across northeastern Maryland. The low will start to push off to
the northeast Tuesday afternoon and Tuesday night as a gusty
northwest winds takes hold and drier air moves into the region.
Winds will gust 30 to 40 mph at times Tuesday and Tuesday
evening, lessening a touch Tuesday night while upslope snow
showers in the Alleghenies persist. Temperatures Tuesday will
remain in the 20s and 30s, falling back into the teens and 20s
Tuesday night with wind chills below zero in the mountains and
single digits to teens elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A low off the northeast US coast will continue to move northeastward
away from the eastern seaboard on Wednesday. On the back end of the
low, winds will continue out of the northwest which will lead to
continue upslope induced snow showers along the Allegheny front
through Wednesday evening. Strong and gusty winds will be a threat
on Wednesday as our region remains situated between the low off the
coast and a high pressure building in from the southwest. High
temperatures will trend upwards into the mid to upper 30s with
overnight lows in the 20s.

High pressure will build into our region late Wednesday through
early Friday. Mostly dry conditions expected through Thursday
afternoon with a warming trend through Friday. Temperatures on
Thursday will be warmer in the 40s with overnight lows in the 30s.

A surface low pressure system over the upper plains will track to
the north of our region Friday into Saturday. A warm front will push
through our region late Thursday into early Friday leading to the
formation of a southerly flow which will advect warm and moist air
into our region. Showers will be possible with the warm front late
Thursday into Friday morning with the main portion of precipitation
affecting our region Friday afternoon into Saturday. Temperatures
should remain above freezing through this event with most
precipitation should falling as rain. Temperatures currently
forecast to peak in the upper 40s to low 50 both Friday and Saturday
with overnight lows in the 30s on Friday and 20s on Saturday.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Low end IFR conditions expected to persist over the terminals
through Monday night and into early Tuesday as low pressure
develops off the coast, strengthens, and slowly tracks to the
northeast. Light wintry precipitation through tonight will
plague the terminals, but amounts/rates will be on the lighter
side. East northeast breezes will back out of the north
northeast by Monday morning, gusting 20 to 30 knots at times
into Monday evening.

As the low off the coasts strengthens, colder air will get drawn
back into the area, allowing for any wintry mix Monday morning
to take on a snow dominate form, especially across the northerly
terminals. Light snow will persist into Monday night as winds
remain elevated out of the north and CIGS/VIS stay IFR. Precip
should start to taper off during the day on Tuesday, but could
linger across the eastern terminals into Tuesday afternoon,
again favoring light snow or a rain/snow mix. Gradient will be
tighter on Tuesday, with northwest winds gusting upwards of 30
knots. IFR/MVFR conditions may linger on Tuesday, with some
improvement by late Tuesday and Tuesday night as drier air
advects into the region.

VFR conditions return Wednesday into Thursday with strong gusty
winds out of the northwest on Wednesday. Winds will taper off on
Thursday and become southerly by the afternoon periods. Clouds will
increase Thursday into Friday with subVFR conditions possible on
Friday.

&&

.MARINE...
SCA remains in effect. Freezing fog/drizzle may also be a
hazard to mariners through the overnight hours as surface
temperatures remain at or below freezing.

Tonight, energy from the aforementioned low will transfer off
the Carolina and Virginia Tidewater coast, strengthening off the
Delmarva Peninsula Monday and Monday night. Have extended the
Small Craft Advisory through the day on Monday and Monday night,
as gusty north northeast winds are expected. Can't rule out a
few gusts to near Gale force over our northern Chesapeake Bay
waters and the adjacent estuaries on the eastern shore where
the gradient will be tighter Monday and Monday evening.

The low will continue to strengthen Tuesday, lifting slowly
northeastward through Tuesday night. Northerly winds will
continue to gusts to SCA levels, perhaps even Gale and requiring
the need for a Gale Warning. Forecast soundings do show 35-40
knots at the top of the mixing layer Tuesday afternoon. Have
held off on issuing any headlines for this period for another
cycle or two.

Small Craft Advisory conditions expected Wednesday with low end Gale
conditions possible with sub SCA conditions expected Thursday
through the end of the week at this time.

&&

.TIDES/COASTAL FLOODING...
Coastal Flood Advisory issued for DC Waterfront for the evening
high tide at 1003 PM. Winds becoming more northerly late tonight
will drop water levels substantially.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 10 AM EST Monday for DCZ001.
     Coastal Flood Advisory until midnight EST tonight for DCZ001.
MD...Winter Weather Advisory until 6 AM EST Monday for MDZ017-018.
     Winter Weather Advisory until 10 AM EST Monday for MDZ011-013-
     014-016-503>506.
     Winter Storm Warning until 6 AM EST Tuesday for MDZ001-003>006-
     008-501-502-507-508.
VA...Winter Weather Advisory until 6 AM EST Monday for VAZ025-026-
     036-057-503-504-508.
     Winter Weather Advisory until 10 AM EST Monday for VAZ037>040-
     050>056-501-502-505-506.
     Winter Weather Advisory until 6 PM EST Monday for VAZ027>031-
     507.
WV...Winter Weather Advisory until 6 AM EST Monday for WVZ505-506.
     Winter Weather Advisory until 6 PM EST Monday for WVZ052-053-
     055-502.
     Winter Storm Warning until 6 AM EST Tuesday for WVZ050-051-501-
     503-504.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BKF
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/JMG
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Jan 31, 8:17 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
817 PM EST Sun Jan 31 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
817 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Storm Warning remains in effect for northeastern Maryland
through Monday night.

A Winter Weather Advisory is in effect for the Baltimore and
Washington DC metro areas until 10 AM EST Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect for the Baltimore and
Washington DC metro areas until 10 AM EST Monday.

A Winter Storm Warning remains in effect Monday and Monday night
for northeastern Maryland.

A Gale Warning may be needed for portions of the waters at times
Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
817 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect and extends into Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Weather Advisory is in effect until 6 PM Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
817 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning remains in effect for the northern portions
of the Allegheny Highlands.

A Winter Weather Advisory remains in effect for the southern
portions of the Allegheny Highlands.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Winter Storm Warning remains in effect through Monday night for
western Maryland, and the Allegheny Highlands in West Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

In the hours before

Local storm report, Jan 31, 10:11 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             ELKRIDGE                39.20N  76.75W
01/31/2021  M3.0 INCH        HOWARD             MD   NWS EMPLOYEE

&&

EVENT NUMBER LWX2101062

ADM
Local storm report, Jan 31, 10:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     SNOW             HEDGESVILLE             39.55N  78.00W
01/31/2021  M5.7 INCH        BERKELEY           WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2101063

ADM
Local storm report, Jan 31, 10:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     SNOW             HEDGESVILLE             39.55N  78.00W
01/31/2021  M5.8 INCH        BERKELEY           WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2101064

LFR
Local storm report, Jan 31, 10:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             2 E MARTINSBURG         39.46N  77.94W
01/31/2021  M6.0 INCH        BERKELEY           WV   NWS EMPLOYEE

&&

EVENT NUMBER LWX2101065

ADM
Local storm report, Jan 31, 10:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1059 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SNOW             1 NNW SABILLASVILLE     39.72N  77.47W
01/31/2021  M8.2 INCH        FREDERICK          MD   COCORAHS

&&

EVENT NUMBER LWX2101066

ADM
Local storm report, Jan 31, 11:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             ELLICOTT CITY           39.27N  76.84W
01/31/2021  M3.0 INCH        HOWARD             MD   BROADCAST MEDIA

&&

EVENT NUMBER LWX2101067

ADM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northern Baltimore

When
February 1, 12:00 AM EST to February 2, 12:00 PM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Snow began on the 31st of January.

Winter Storm, Frederick

When
February 1, 12:00 AM EST to February 2, 12:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Snow began on the 31st of January.

Winter Storm, Carroll

When
February 1, 12:00 AM EST to February 2, 12:00 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Snow began on the 31st of January.

Winter Storm, Southeast Harford

When
February 1, 12:00 AM EST to February 2, 12:00 PM EST
Where
Southeast Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Snow began on the 31st of January. Ice amounts from freezing rain were around a quarter inch as well.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937200, 937201, 937202, 937203.